High Wind, Northern Lea County
- When
- November 14, 8:59 PM MST
- Where
- Northern Lea County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
A strong surface low to the east of the area increased the pressure gradient across west Texas and southeastern New Mexico. Subsequently, winds increased across the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A strong surface low to the east of the area increased the pressure gradient across west Texas and southeastern New Mexico. Subsequently, winds increased across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 14, 8:56 PM MST, 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
956 PM CST TUE NOV 14 2006
.UPDATE...
UPDATED ZONE PACKAGE DUE TO THE EXPIRATION OF THE HIGH WIND
WARNING FOR THE GUADALUPE MOUNTAINS. WINDS HAVE DECREASED BELOW
WARNING CRITERIA. WINDS WILL INCREASE AGAIN LATER TONIGHT WITH THE
PASSAGE OF A COLD FRONT...HOWEVER WIND SPEEDS SHOULD REMAIN BELOW
WARNING CRITERIA.
&&
.PREV DISCUSSION... /ISSUED 640 PM CST TUE NOV 14 2006/
UPDATE...
UPDATED FORECAST PACKAGE DUE TO THE EXPIRATION OF THE WIND
ADVISORY AND THE RED FLAG WARNING. WINDS ARE DECREASING THIS
EVENING AS THE GRADIENT RELAXES WITH THE LOSS OF AFTERNOON
HEATING. WINDS ARE EXPECTED TO INCREASE LATER TONIGHT WITH THE
PASSAGE OF A COLD FRONT...HOWEVER WIND SPEEDS SHOULD REMAIN BELOW
ADVISORY CRITERIA. A HIGH WIND WARNING WILL CONTINUE IN EFFECT
FOR THE GUADALUPE MOUNTAINS UNTIL 03Z WHERE STRONG WINDS ARE
OCCURING.
UPDATED PRODUCTS HAVE BEEN SENT.
PREV DISCUSSION... /ISSUED 139 PM CST TUE NOV 14 2006/
SHORT TERM...
AN AMPLIFYING UPPER TROUGH OVER NEW MEXICO THIS MORNING WILL
CONTINUE TO PROGRESSIVE TRACK TO EAST OF THE FORECAST AREA BY
TONIGHT. A DEEPENING SURFACE LOW ACROSS THE PANHANDLES AND AN
ASSOCIATED DEEP MIXED LAYER AND TIGHTENING SURFACE GRADIENT ACROSS
THE PLAINS HAVE RESULTED IN HIGH WINDS THIS AFTERNOON ACROSS THE
MOUNTAINS...INCLUDING GUSTS TO 69KT IN THE GUADALUPE MOUNTAINS AT
17Z...AND STRONG WINDS ACROSS THE PLAINS...INCLUDING GUSTS TO 43KT
AT KCNM AT 17Z AND GUSTS TO 38KT AT KODO AT 18Z WITH AREAS OF
BLOWING DUST LOCALLY REDUCING VISIBILITIES. THE HIGH WIND WARNING
FOR THE GUADALUPE AND DAVIS MOUNTAINS AND WIND ADVISORY FOR THE
ADJACENT PLAINS IN EDDY AND CULBERSON COUNTIES WILL REMAIN IN EFFECT
UNTIL 03Z AND 00Z RESPECTIVELY.
VEERING WINDS WILL STAY UP OVERNIGHT AS A STRONG SURFACE COLD FRONT
ACROSS THE PANHANDLES THIS AFTERNOON WILL RAPIDLY SURGE SOUTHWARD
ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THIS EVENING AND INTO THE
BIG BEND BY MIDNIGHT...WITH THIS FRONTAL PASSAGE BUOYED BY
IMPRESSIVE 3MB/HR SURFACE PRESSURE RISES AND ABUNDANT COLD AIR
ADVECTION IN ITS WAKE.
LONG TERM...
LOOKS LIKE A RATHER QUIET WEATHER PATTERN DEVELOPING THROUGH THE
EXTENDED FORECAST WITH NORTHWEST FLOW ALOFT DEVELOPING IN THE
SOUTHERN PLAINS. BEYOND FIRE WEATHER ISSUES TOMORROW THE
BIGGEST CONCERN IS A LIGHT TO POSSIBLY MODERATE FREEZE FOR MUCH OF
THE AREA WEDNESDAY NIGHT/THURSDAY MORNING. FREEZE WARNING MAY BE
NEEDED IN AREAS YET TO EXPERIENCE SIGNIFICANT FREEZE.
TWO PROGRESSIVE UPPER LOWS WILL TRAVERSE THE PLAINS AND OHIO VALLEY
AND GREAT LAKES THIS WEEK. THE FIRST WILL HAVE MOVED TO THE EAST OF THE
FORECAST AREA BY WEDNESDAY. THE SECOND SYSTEM WILL DIVE SOUTHEAST
OUT OF THE NORTHERN PLAINS INTO THE OHIO VALLEY THIS WEEKEND.
DAYTIME TEMPERATURES SHOULD REMAIN AT OR ABOVE NORMAL VALUES IN THIS
PATTERN DUE TO THE COLD AIR REMAINING WELL NORTH AND EAST OF THE
REGION. (CLUE FROM COLD AIR NOT PENETRATING TO THE EASTERN SLOPES OF
THE ROCKIES). PRECIPITATION WILL BE SCANT AS WELL WITH FORCING
AND MOISTURE MEAGER.
FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE INTO WEDNESDAY DUE TO
STRONG NORTHERLY WINDS AND VERY DRY AIR ADVECTION BEHIND THE PASSING
COLD FRONT. BRISK 20FT WINDS SPEEDS ARE EXPECTED TO PERSIST ABOVE
RED FLAG CRITERIA OVERNIGHT AND THROUGH MUCH OF THE DAY ON
WEDNESDAY. RELATIVE HUMIDITIES SHOULD RECOVER SOMEWHAT OVERNIGHT
BEHIND THE COLD FRONT...INTO THE 30 TO 40 PERCENT RANGE...WITH
RELATIVE HUMIDITIES QUICKLY DROPPING BACK INTO CRITICALLY DRY
LEVELS...INTO THE LOWER TEENS WEDNESDAY AFTERNOON DESPITE THE COOLER
TEMPERATURES. A FIRE WEATHER WATCH HAS BEEN POSTED FOR WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 40 57 28 71 / 0 0 0 0
CARLSBAD NM 42 62 29 76 / 0 0 0 0
DRYDEN TX 47 67 33 73 / 0 0 0 0
FORT STOCKTON TX 44 59 33 75 / 0 0 0 0
GUADALUPE PASS TX 41 54 35 67 / 0 0 0 0
HOBBS NM 38 59 27 73 / 0 0 0 0
MARFA TX 38 56 20 66 / 0 0 0 0
MIDLAND INTL AIRPORT TX 39 58 29 70 / 0 0 0 0
ODESSA TX 41 59 29 71 / 0 0 0 0
WINK TX 42 64 29 78 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FIRE WEATHER WATCH FROM 9 AM TO 6 PM CST WEDNESDAY FOR THE
FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...DAWSON...
ECTOR...GAINES...GLASSCOCK...HOWARD...MARTIN...MIDLAND...
MITCHELL...PECOS...REAGAN...SCURRY...TERRELL...UPTON...
WARD...WINKLER.
&&
99/99HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 954 PM CST TUE NOV 14 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-160400- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 954 PM CST TUE NOV 14 2006 /854 PM MST TUE NOV 14 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT WEST WINDS OF 25 TO 40 MPH WITH GUSTS AROUND 50 MPH WILL CONTINUE THROUGH THE MUCH OF THE NIGHT ACROSS THE MOUNTAINS. A COLD FRONT MOVING SOUTH THROUGH WEST TEXAS WILL RESULT IN NORTHWEST WINDS OF 20 TO 30 MPH ACROSS MUCH OF THE PERMIAN BASIN TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE COMBINATION OF STRONG NORTHERLY WINDS AND DRY AIR BEHIND A PASSING COLD FRONT WILL LIKELY PRODUCE CRITICAL FIRE WEATHER CONDITIONS THROUGHOUT MUCH OF THE DAY ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, November 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5542.